Advertisement

Journal of Theoretical Probability

, Volume 23, Issue 2, pp 447–465 | Cite as

A Matrix Interpolation between Classical and Free Max Operations. I. The Univariate Case

  • Florent Benaych-Georges
  • Thierry Cabanal-Duvillard
Article

Abstract

Recently, Ben Arous and Voiculescu considered taking the maximum of two free random variables and brought to light a deep analogy with the operation of taking the maximum of two independent random variables. We present here a new insight on this analogy: its concrete realization based on random matrices giving an interpolation between classical and free settings.

Keywords

Random matrices Free probability Max-stable laws 

Mathematics Subject Classification (2000)

15A52 46L54 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Ando, T.: Majorization, doubly stochastic matrices and comparison of eigenvalues. Linear Algebra Appl. 18, 163–248 (1989) CrossRefMathSciNetGoogle Scholar
  2. 2.
    Ben Arous, G., Voiculescu, D.V.: Free extreme values. Ann. Probab. 34(5), 2037–2059 (2006) zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Benaych-Georges, F.: Classical and free infinitely divisible distributions and random matrices. Ann. Probab. 33(3), 1134–1170 (2005) zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Billingsley, P.: Convergence of Probability Measures. Wiley, New York (1968) zbMATHGoogle Scholar
  5. 5.
    Cabanal-Duvillard, T.: A matrix representation of the Bercovici–Pata bijection. Electron. J. Probab. 10(18), 632–661 (2005) MathSciNetGoogle Scholar
  6. 6.
    Collins, B.: Product of random projections, Jacobi ensembles and universality problems arising from free probability. Probab. Theory Relat. Fields 133(3), 315–344 (2005) zbMATHCrossRefGoogle Scholar
  7. 7.
    David, H.A., Nagaraja, H.N.: Order Statistics, 3rd edn. Wiley Series in Probability and Statistics. Wiley, New York (2003) zbMATHGoogle Scholar
  8. 8.
    Hiai, F., Petz, D.: The Semicircle Law, Free Random Variables and Entropy. Mathematical Surveys and Monographs, vol. 77. Am. Math. Soc., Providence (2000) zbMATHGoogle Scholar
  9. 9.
    Olson, M.P.: The selfadjoint operators of a von Neumann algebra form a conditionally complete lattice. Proc. Am. Math. Soc. 28, 537–544 (1971) zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    van der Vaart, A.W., Wellner, J.A.: Weak Convergence and Empirical Processes. Springer Series in Statistics. Springer, New York (1996). With applications to statistics zbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2009

Authors and Affiliations

  • Florent Benaych-Georges
    • 1
    • 2
  • Thierry Cabanal-Duvillard
    • 3
  1. 1.LPMAUPMC Univ. Paris 6Paris Cedex 05France
  2. 2.CMAPÉcole PolytechniquePalaiseau CedexFrance
  3. 3.MAP 5UMR CNRS 8145–Université Paris DescartesParis cedex 6France

Personalised recommendations